MASSIVE POSTERIOR nasal hemorrhage can, in most cases, be controlled with proper packing of the nasal cavity. Many different types of packing have been suggested.1-3 In spite of adequate packing and supplementary medical therapy, sedatives, tranquilizers, hypnotics, Premarin, surgical pituitrin, vitamin K, Adrenosem, antihypertensive drugs, etc. it becomes necessary to ligate specific vessels in 4% to 8% of patients with postnasal hemorrhage.4 In rare cases, severe complications result from the postnasal pack. These can be rectified only by removal of the pack, immediate recognition of the bleeding area, and the ligation of specific vessels. The following case report is an example of such a complication, which if unrecognized, could have been fatal.
Report of a Case
The patient was a 77-year-old white man, a known diabetic and mild hypertensive. He was seen in the emergency room at 5 AM with massive epistaxis. He gave no history of blood
Buchalter DJ, Yanagisawa E. Carbon Dioxide Narcosis: An Unusual Complication of Postnasal Packing. Arch Otolaryngol. 1968;87(2):165–166. doi:10.1001/archotol.1968.00760060167014
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: